Hail, Laramie
- When
- July 9, 1:30 PM MST
- Where
- Laramie County, Pine Bluffs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.180, -104.070
Severe thunderstorms across Laramie and Niobrara County produced hailstones up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms across Laramie and Niobrara County produced hailstones up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 9, 1:20 PM MST, 10 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Fri Jul 9 2021
.SHORT TERM...(This evening through Saturday)
Issued at 148 PM MDT Fri Jul 9 2021
Current radar imagery indicates storms developing east of the
Laramie Range, with pea size hail reported and heavy rain. Both
HiRes models have been fairly consistent with the overall
convection development and storm motion, with the HRRR being
highly favored in the forecast update. Will likely see a severe
weather watch put in place over the next hour. Strong to severe
storms are possible through midnight tonight, with the 1833z Ft
Collins sounding indicating good directional shear, 2700 J/kg of
CAPE, and 49kt of 0-6 shear. Main threats today include strong
supercell storms producing large hail, flash flooding, and strong
winds. However, cannot rule out a tornado or two with a favorable
environments. Main changes from the early morning forecast has the
second wave of convection looking much less impressive. Will need
to monitor through the night to determine any additional watches
needed after 9pm MDT. As we move into the early morning hours
tomorrow, a cold frontal boundary is expected to continue digging
towards the south. Showers and Thunderstorms are possible to
continue through the early morning hours, primarily east of I-25.
Otherwise, Saturday will cool down to the high 70s to low 80s
behind the cold front, with some gusty winds around 20 to 25
knots, and precipitation chances significantly dwindling.
.LONG TERM...(Sunday through Thursday)
Issued at 411 AM MDT Fri Jul 9 2021
Key Messages:
1) Sunday will be the start of a brief warming trend into Monday
with above normal temperatures and elevated fire weather conditions
these two days.
2) Temperatures will drop back a few degrees Tuesday thru Friday
with increased afternoon shower/storm chances. Pattern favors
chances of at least isolated strong to severe storms during this
period so stay tuned next week.
Weather Discussion: Following the brief cool down Saturday as the
closed H5 low departs east, shortwave ridging will shift east across
WY in its wake Sunday and Monday. Sunday will likely be the driest
of the week as 0.3" to 0.6" PWATs range west to east under subsident
dynamics. Monday will be the warmest of the period as H7
temperatures range from +14C east to +20C west. Mid to upper 90s are
likely in the lower elevations of the High Plains and NE Panhandle,
with low 90s elsewhere. Winds will be light through the atmospheric
column overall and should preclude the need for fire headlines.
However, minimum relative humidity vales will fall into the teens
Sunday and moreso Monday for elevated to near-critical fire weather.
By Tuesday, a shortwave trough is advertised to come ashore and
swing across the Pacific NW to Montana mid-week. H5 pattern will
flatten in-between the trough north to the lower amplitude ridge
south - allowing embedded impulses to traverse the region for local
lift enhancement. Tuesday - Friday looks to be an active period of
diurnal showers/storms. Nuances of timing and available moisture
plus resultant instability will need to be monitored for strong to
severe storm potential. Likely Marginal severe risk categories
through much of next week with possibly of a few Slight Risk days.
Stay tuned through next week on day to day hazards and timing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1150 AM MDT Fri Jul 9 2021
SCT cumulus are beginning to develop late this morning along/west
of the Laramie Range with VFR conditions currently across area
terminals. Scattered showers and thunderstorms will develop
shortly after 19z near KCYS with additional storm development
farther east throughout the afternoon and evening. Timing for
storms across the NE Panhandle terminals will be mainly after 21z
with sites such as KCDR and KAIA seeing multiple rounds of storms
through 06z. Frequent lightning, strong downburst winds, and large
hail will all be possible with these storms. For the time being,
kept VCTS in the TAFs as exact timing of possible TSRA, reduced
visibility, and lower ceilings are still uncertain. After storms
tonight, winds will turn to out of the northwest with the passage
of a cold front.
&&
.FIRE WEATHER...
Issued at 148 PM MDT Fri Jul 9 2021
Above normal temperatures recorded today with humidities in the
low teens across Carbon and Albany counties and westerly winds
gusting to 35 MPH ahead of a frontal passage. Some shower and
thunderstorm activity possible with the frontal passage, which
will ease fire weather concerns as we go into the evening.
Saturday will be the coolest day with higher humidity and weaker
winds, but that relief is short-lived as temperatures warm back
up to well above normal with humidity dropping to 12 to 20% Sunday
into early next week. Looking at next week, Monday, Thursday, and
Friday appear to be the days wit elevated to near- critical fire
weather conditions with humidity below 15% and winds gusting near
25 MPH for Carbon and Albany counties. As a few shortwaves pass
through the region, afternoon thunderstorms are possible Tuesday
through Thursday, especially for far eastern Wyoming and the
Nebraska panhandle. Any fire weather headlines will be evaluated
closer to the dates.
&&
.HYDROLOGY...
Issued at 148 PM MDT Fri Jul 9 2021
Flash Flood potential on the Mullen burn scar through next Monday
will be be none to limited. Risks will increase next Tuesday
through Friday as more showers and storms become possible across
the mountains. Storms today will be too far east and then after a
cooler drier day Saturday, warm and dry conditions occur Sunday
and Monday. Additional disturbances will occur Tuesday and beyond
to support more activity and higher moisture content.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ304-305-307-
308.
NE...None.
&&
SHORT TERM...MD
LONG TERM...JSA
AVIATION...MB
FIRE WEATHER...JSA/MD
HYDROLOGY...JSAHazardous Weather Outlook National Weather Service Cheyenne WY 142 PM MDT Fri Jul 9 2021 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-119-101945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County-East Laramie County- 142 PM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT SPC has issued a Marginal to Slight Risk for severe thunderstorms. Scattered to numerous showers and thunderstorms this afternoon into overnight hours with some thunderstorms being strong to severe with gusty, erratic winds, large hail, and heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered showers and thunderstorms possible on Tuesday through Thursday. .Spotter information statement... Spotter activation may be needed. Spotters are encouraged to issue all reports to the National Weather Service Cheyenne office. WYZ105-111-112-114-115-101945- Shirley Basin-Southwest Carbon County-Sierra Madre Range- Snowy Range-Laramie Valley- 142 PM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated fire weather concerns through the afternoon for low humidity and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ104-109-110-113-101945- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Upper North Platte River Basin- 142 PM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Red Flag Warning in effect through 8 PM MDT today for gusty winds and low humidity. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ103-106-116>118-101945- North Laramie Range- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 142 PM MDT Fri Jul 9 2021 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered showers and thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered showers and thunderstorms possible on Tuesday through Thursday. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
131 PM MDT Fri Jul 9 2021
WYZ117>119-092000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
131 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm near
Warren AFB, or 9 miles west of Cheyenne, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier
Park, North Cheyenne, Warren Af Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 18.
Interstate 80 in Wyoming between mile markers 348 and 380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4109 10508 4126 10505 4125 10444 4100 10451
4100 10483
TIME...MOT...LOC 1930Z 277DEG 35KT 4117 10497
HammerSpecial Weather Statement
National Weather Service Cheyenne WY
158 PM MDT Fri Jul 9 2021
WYZ117>119-092030-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
158 PM MDT Fri Jul 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cheyenne, Burns, Hillsdale, Carpenter, Ranchettes and Fox
Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
395.
LAT...LON 4105 10478 4123 10475 4124 10416 4100 10420
4100 10461
TIME...MOT...LOC 1958Z 277DEG 30KT 4114 10466
HammerSpecial Weather Statement National Weather Service Cheyenne WY 229 PM MDT Fri Jul 9 2021 WYZ108-118-119-092100- Goshen County WY-Central Laramie County WY-East Laramie County WY- 229 PM MDT Fri Jul 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 300 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over Gun Barrel, or 33 miles northeast of Cheyenne, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Albin, Gun Barrel and Meriden Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4137 10440 4155 10439 4157 10406 4134 10406 TIME...MOT...LOC 2029Z 272DEG 30KT 4146 10430 Hammer
The Cheyenne radar (KCYS), 62 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962098, 962099, 962100, 962101, 962102.